Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 119, NWS Des Moines, IA

May 31, 2013Franklin County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 31, 2013, 11:21 PM CDT for Franklin County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2013, 11:21 PM CDT (04:21 UTC)
Expired
May 31, 2013, 11:45 PM CDT
In force
24 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Franklin County, IA

The radar

The Des Moines radar (KDMX), 118 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.4 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2013-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2013-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2032 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:39 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, May 31, 6:39 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
639 PM CDT FRI MAY 31 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 325 PM CDT FRI MAY 31 2013

AREA REMAINS UNDER THE INFLUENCE OF THE STACKED SYSTEM ROTATING OVER
CENTRAL/EASTERN SD. A WEAK IMPULSE ROTATING AROUND THE MAIN UPPER
LEVEL LOW WILL PUSH EASTWARD THROUGH ERN NE/WRN IA TOWARD 00Z. THIS
MAY SET OFF SOME ISOLATED TO SCATTERED WEAK SHOWERS AND
THUNDERSTORMS ACROSS THE WESTERN/NORTHERN CWA. THIS ACTIVITY SHOULD
DIMINISH TOWARD SUNSET OR SHORTLY AS IT THE SCENARIO IS SIMILAR TO
THE DIURNALLY DRIVEN ACTIVITY OVER NE/SW IA ON THURSDAY. AS THE MAIN
UPPER LOW SLIDES EASTWARD BECOMING CENTERED OVER CENTRAL MN/NW IA BY
EARLY SATURDAY MORNING...EXPECT INCREASING LOW CLOUDS ACROSS THE
WESTERN/NORTHERN PORTION OF THE STATE. MAY SEE SOME WEAK SHOWERS
ACROSS THE NORTHWEST AS WELL. DRIER AIR CONTINUES TO FILTER IN TO
THE CWA AS WELL FROM THE WEST/SOUTHWEST OVERNIGHT...WITH DEWPOINTS
DROPPING INTO THE 50S AT MOST SITES. THIS SHOULD ALLOW TEMPS TO COOL
OFF OVERNIGHT AS WELL...WITH MOST SITES EXPECTED TO DROP INTO THE
LOW TO MID 50S OVERNIGHT.

.LONG TERM.../SATURDAY THROUGH FRIDAY/...
ISSUED AT 325 PM CDT FRI MAY 31 2013

PRECIPITATION CHANCES FOR BEGINNING OF PERIOD WILL BE CONFINED
SATURDAY...BEFORE UPPER LEVEL LOW PUSHES NORTH EASTWARD...FINALLY
BRINGING A BREAK TO PERSISTENT PRECIPITATION ACROSS IOWA.

SHORT WAVE WARPING AROUND DEPARTING LOW WILL TRACK ACROSS
NORTHERN IOWA THROUGH THE DAY SATURDAY...WITH INCREASING CHANCES
FOR PRECIPITATION...ESPECIALLY ACROSS THE NORTH. WAVE WILL BE QUICK
MOVING WITH ONLY LINGERING PRECIPITATION CHANCES CONFINED TO THE
FAR NORTHEAST EARLY SATURDAY. BEHIND RETREATING SYSTEM MUCH COOLER
AIR WILL PUSH SOUTH AS NORTHWESTERLY FLOW RETURNS UNDER RIDGE.
HOWEVER...MUCH NEEDED BREAK IN PRECIPITATION WILL BE RELATIVELY
SHORT LIVED AS ANOTHER LOW PRESSURE SYSTEM IS SET TO AFFECT THE
AREA FOR MUCH OF THE WEEK. LOW WILL TRACK ACROSS THE NORTHERN
PLAINS...WITH ASSOCIATED FRONTAL BOUNDARY PUSHING INTO IOWA
TUESDAY...INCREASING PRECIPITATION CHANCES. MODELS HAVE BEGUN TO
SLOW SYSTEM...AND MAY NOT SEE ONSET OF PRECIPITATION UNTIL LATER
TUESDAY NIGHT...HOWEVER WILL KEEP FORECAST TRENDED TOWARDS
GFS...AS ECMWF IS SLOWER SOLUTION. LOW WILL CONTINUE TO PULL
SLOWLY NORTHEASTWARD NEAR THE CANADIAN BOARDER...WITH ADDITIONAL
PROLONGED CHANCES FOR PRECIPITATION THROUGH MID WEEK. TEMPERATURES
WILL REMAIN SLIGHTLY BELOW NORMAL WITH WARMING FOR EARLY IN THE
WEEK AHEAD OF FRONTAL BOUNDARY BUT COOLER FOR REMAINDER OF PERIOD
BEHIND FRONT.

&&

.AVIATION...01/00Z
ISSUED AT 639 PM CDT FRI MAY 31 2013

WIND SPEEDS WILL DECREASE WITH SUNSET THIS EVENING...AND A FEW
SHOWERS AND STORMS THAT COULD BRIEFLY AFFECT KMCW WILL ALSO END
WITH DARKNESS. OVERNIGHT MID LEVEL CLOUDS WILL SLOWLY FILL IN FROM
THE NORTHWEST AHEAD OF AN APPROACHING LOW PRESSURE TROUGH. THIS
TROUGH WILL MOVE ACROSS THE AREA ON SATURDAY SPREADING SCATTERED
LIGHT SHOWERS...POSSIBLY A FEW THUNDERSTORMS...AND GENERALLY MVFR
CIGS ACROSS THE AREA. AT THIS TIME HAVE ADVERTISED ONLY VCSH FOR
SATURDAY IN THE 00Z TAFS AS IT IS BELIEVED THAT REDUCED VSBYS IN
PRECIP WILL BE RELATIVELY BRIEF...BUT THIS WILL BE MONITORED
OVERNIGHT TO SEE IF MVFR -SHRA BR NEEDS TO BE INCLUDED INSTEAD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BEERENDS
LONG TERM...AWB
AVIATION...LEE
Hazardous weather outlook, May 31, 7:22 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
722 PM CDT FRI MAY 31 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>059-070-011100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-CASS-
722 PM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE SEVERE
THREAT IS LOW.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE
SATURDAY AFTERNOON. ADDITIONAL THUNDERSTORMS ARE FORECAST BETWEEN
MONDAY NIGHT AND THURSDAY OF NEXT WEEK. IT IS TOO EARLY TO
DETERMINE THE RISK OF SEVERE WEATHER BETWEEN MONDAY NIGHT AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ060>062-071>075-081>086-092>097-011100-
POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
722 PM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE
SATURDAY. ADDITIONAL THUNDERSTORMS ARE FORECAST BETWEEN MONDAY
NIGHT AND THURSDAY OF NEXT WEEK. IT IS TOO EARLY TO DETERMINE THE
RISK OF SEVERE WEATHER BETWEEN MONDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 31, 9:20 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
920 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             5 NE MANLY              43.34N 93.12W
05/31/2013  E1.00 INCH       WORTH              IA   PUBLIC

            NICKEL TO QUARTER SIZE HAIL.

&&

SKOW
Local storm report, May 31, 9:26 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
926 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HAIL             1 S KENSETT             43.34N 93.21W
05/31/2013  E1.00 INCH       WORTH              IA   BROADCAST MEDIA

            RELAYED BY KAAL TV. POSSIBE FUNNEL CLOUD OBSERVED AS
            WELL.

&&

SKOW
Local storm report, May 31, 9:44 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
944 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             MANLY                   43.29N 93.20W
05/31/2013  E1.75 INCH       WORTH              IA   LAW ENFORCEMENT

            QUARTER TO GOLF BALL SIZE HAIL.

&&

SKOW
Local storm report, May 31, 9:51 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
951 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     HAIL             3 N GRAFTON             43.37N 93.07W
05/31/2013  E1.00 INCH       WORTH              IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS DIME TO NICKEL SIZED HAIL WITH A
            FEW QUARTERS MIXED IN CURRENTLY FALLING.

&&

LEE
Local storm report, May 31, 9:52 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
952 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     HAIL             4 WNW GRAFTON           43.36N 93.13W
05/31/2013  E1.25 INCH       WORTH              IA   PUBLIC

&&

SKOW
Local storm report, May 31, 10:51 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1051 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     HAIL             1 NNW MASON CITY        43.17N 93.20W
05/31/2013  E1.00 INCH       CERRO GORDO        IA   TRAINED SPOTTER

            NICKEL TO QUARTER HAIL ALONG WITH TORRENTIAL RAIN

&&

BSS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:29 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth31 min
May 31, 8:57 PM CDTSevere Thunderstorm WarningDMXWorth33 min
May 31, 9:31 PM CDTSevere Thunderstorm WarningDMXWorth29 min
May 31, 10:01 PM CDTSevere Thunderstorm WarningDMXWorth44 min
May 31, 10:26 PM CDTFlash Flood WarningDMXWorth6 hr
May 31, 10:31 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Wright29 min
May 31, 10:47 PM CDTSevere Thunderstorm WarningDMXWorth28 min
May 31, 10:58 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin47 min
May 31, 11:00 PM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright45 min
Jun 1, 4:17 AM CDTAreal Flood WarningDMXWorth12 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.